Advertisement

Foundations of Computational Mathematics

, Volume 19, Issue 4, pp 901–962 | Cite as

Tensor FEM for Spectral Fractional Diffusion

  • Lehel Banjai
  • Jens M. Melenk
  • Ricardo H. Nochetto
  • Enrique OtárolaEmail author
  • Abner J. Salgado
  • Christoph Schwab
Article

Abstract

We design and analyze several finite element methods (FEMs) applied to the Caffarelli–Silvestre extension that localizes the fractional powers of symmetric, coercive, linear elliptic operators in bounded domains with Dirichlet boundary conditions. We consider open, bounded, polytopal but not necessarily convex domains \(\varOmega \subset {\mathbb {R}}^d\) with \(d=1,2\). For the solution to the Caffarelli–Silvestre extension, we establish analytic regularity with respect to the extended variable \(y\in (0,\infty )\). Specifically, the solution belongs to countably normed, power-exponentially weighted Bochner spaces of analytic functions with respect to y, taking values in corner-weighted Kondrat’ev-type Sobolev spaces in \(\varOmega \). In \(\varOmega \subset {\mathbb {R}}^2\), we discretize with continuous, piecewise linear, Lagrangian FEM (\(P_1\)-FEM) with mesh refinement near corners and prove that the first-order convergence rate is attained for compatible data \(f\in \mathbb {H}^{1-s}(\varOmega )\) with \(0<s<1\) denoting the fractional power. We also prove that tensorization of a \(P_1\)-FEM in \(\varOmega \) with a suitable hp-FEM in the extended variable achieves log-linear complexity with respect to \({\mathscr {N}}_\varOmega \), the number of degrees of freedom in the domain \(\varOmega \). In addition, we propose a novel, sparse tensor product FEM based on a multilevel \(P_1\)-FEM in \(\varOmega \) and on a \(P_1\)-FEM on radical-geometric meshes in the extended variable. We prove that this approach also achieves log-linear complexity with respect to \({\mathscr {N}}_\varOmega \). Finally, under the stronger assumption that the data be analytic in \(\overline{\varOmega }\), and without compatibility at\(\partial \varOmega \), we establish exponential rates of convergence ofhp-FEM for spectral fractional diffusion operators in energy norm. This is achieved by a combined tensor product hp-FEM for the Caffarelli–Silvestre extension in the truncated cylinder Open image in new window with anisotropic geometric meshes that are refined toward \(\partial \varOmega \). We also report numerical experiments for model problems which confirm the theoretical results. We indicate several extensions and generalizations of the proposed methods to other problem classes and to other boundary conditions on \(\partial \varOmega \).

Keywords

Fractional diffusion Nonlocal operators Weighted Sobolev spaces Regularity estimates Finite elements Anisotropic hp-refinement Corner refinement Sparse grids Exponential convergence 

Mathematics Subject Classification

26A33 65N12 65N30 

References

  1. 1.
    Abramowitz, M., Stegun, I.: Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55. For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C. (1964)Google Scholar
  2. 2.
    Acosta, G., Borthagaray, J.: A fractional Laplace equation: regularity of solutions and finite element approximations. SIAM J. Numer. Anal. 55(2), 472–495 (2017).  https://doi.org/10.1137/15M1033952.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Adams, R.: Sobolev spaces. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London (1975). Pure and Applied Mathematics, Vol. 65Google Scholar
  4. 4.
    Ahlfors, L.: Complex analysis, third edn. McGraw-Hill Book Co., New York (1978). An introduction to the theory of analytic functions of one complex variable, International Series in Pure and Applied MathematicsGoogle Scholar
  5. 5.
    Apel, T.: Interpolation of non-smooth functions on anisotropic finite element meshes. M2AN Math. Model. Numer. Anal. 33(6), 1149–1185 (1999).  https://doi.org/10.1051/m2an:1999139.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Apel, T., Melenk, J.: Interpolation and quasi-interpolation in \(h\)- and \(hp\)-version finite element spaces. In: E. Stein, R. de Borst, T. Hughes (eds.) Encyclopedia of Computational Mechanics, second edn., pp. 1–33. John Wiley & Sons, Chichester, UK (2018). Extended preprint at http://www.asc.tuwien.ac.at/preprint/2015/asc39x2015.pdf.
  7. 7.
    Aurada, M., Feischl, M., Führer, T., Karkulik, M., Praetorius, D.: Energy norm based error estimators for adaptive BEM for hypersingular integral equations. Appl. Numer. Math. 95, 15–35 (2015).  https://doi.org/10.1016/j.apnum.2013.12.004.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Babuška, I., Guo, B.: The \(h\)-\(p\) version of the finite element method for domains with curved boundaries. SIAM J. Numer. Anal. 25(4), 837–861 (1988).  https://doi.org/10.1137/0725048.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Băcuţă, C., Li, H., Nistor, V.: Differential operators on domains with conical points: precise uniform regularity estimates. Rev. Roumaine Math. Pures Appl. 62(3), 383–411 (2017)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bernardi, C., Dauge, M., Maday, Y.: Polynomials in the Sobolev world (version 2). Tech. Rep. 14, IRMAR (2007). https://hal.archives-ouvertes.fr/hal-00153795.
  11. 11.
    Birman, M., Solomjak, M.: Spektralnaya teoriya samosopryazhennykh operatorov v gilbertovom prostranstve. Leningrad. Univ., Leningrad (1980)Google Scholar
  12. 12.
    Bonito, A., Borthagaray, J.P., Nochetto, R.H., Otárola, E., Salgado, A.J.: Numerical methods for fractional diffusion. Computing and Visualization in Science (2018).  https://doi.org/10.1007/s00791-018-0289-y.
  13. 13.
    Bonito, A., Pasciak, J.: Numerical approximation of fractional powers of elliptic operators. Math. Comp. 84(295), 2083–2110 (2015).  https://doi.org/10.1090/S0025-5718-2015-02937-8.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Brändle, C., Colorado, E., de Pablo, A., Sánchez, U.: A concave-convex elliptic problem involving the fractional Laplacian. Proc. Roy. Soc. Edinburgh Sect. A 143(1), 39–71 (2013).  https://doi.org/10.1017/S0308210511000175.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Cabré, X., Sire, Y.: Nonlinear equations for fractional Laplacians II: Existence, uniqueness, and qualitative properties of solutions. Trans. Amer. Math. Soc. 367(2), 911–941 (2015).  https://doi.org/10.1090/S0002-9947-2014-05906-0.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Cabré, X., Tan, J.: Positive solutions of nonlinear problems involving the square root of the Laplacian. Adv. Math. 224(5), 2052–2093 (2010).  https://doi.org/10.1016/j.aim.2010.01.025.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Caffarelli, L., Silvestre, L.: An extension problem related to the fractional Laplacian. Comm. Part. Diff. Eqs. 32(7-9), 1245–1260 (2007).  https://doi.org/10.1080/03605300600987306.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Caffarelli, L., Stinga, P.: Fractional elliptic equations, Caccioppoli estimates and regularity. Ann. Inst. H. Poincaré Anal. Non Linéaire 33(3), 767–807 (2016).  https://doi.org/10.1016/j.anihpc.2015.01.004.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Capella, A., Dávila, J., Dupaigne, L., Sire, Y.: Regularity of radial extremal solutions for some non-local semilinear equations. Comm. Partial Differential Equations 36(8), 1353–1384 (2011).  https://doi.org/10.1080/03605302.2011.562954.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Cartan, H.: Théorie élémentaire des fonctions analytiques d’une ou plusieurs variables complexes. Avec le concours de Reiji Takahashi. Enseignement des Sciences. Hermann, Paris (1961)zbMATHGoogle Scholar
  21. 21.
    Chen, X., Zeng, F., Karniadakis, G.: A tunable finite difference method for fractional differential equations with non-smooth solutions. Comput. Methods Appl. Mech. Engrg. 318, 193–214 (2017).  https://doi.org/10.1016/j.cma.2017.01.020.MathSciNetCrossRefGoogle Scholar
  22. 22.
    Costabel, M., Dauge, M.: General edge asymptotics of solutions of second-order elliptic boundary value problems. I, II. Proc. Roy. Soc. Edinburgh Sect. A 123(1), 109–155, 157–184 (1993).  https://doi.org/10.1017/S0308210500021272.
  23. 23.
    Costabel, M., Dauge, M., Nicaise, S.: Analytic regularity for linear elliptic systems in polygons and polyhedra. Math. Meths. Appl. Sci. 22(8) (2012)Google Scholar
  24. 24.
    D’Elia, M., Gunzburger, M.: The fractional Laplacian operator on bounded domains as a special case of the nonlocal diffusion operator. Comput. Math. Appl. 66(7), 1245 – 1260 (2013).  https://doi.org/10.1016/j.camwa.2013.07.022. http://www.sciencedirect.com/science/article/pii/S0898122113004707.
  25. 25.
    DeVore, R., Lorentz, G.: Constructive Approximation. Springer Verlag. Berlin (1993)zbMATHCrossRefGoogle Scholar
  26. 26.
    NIST Digital Library of Mathematical Functions. http://dlmf.nist.gov/, Release 1.0.19 of 2018-06-22. http://dlmf.nist.gov/. F. W. J. Olver, A. B. Olde Daalhuis, D. W. Lozier, B. I. Schneider, R. F. Boisvert, C. W. Clark, B. R. Miller and B. V. Saunders, eds.
  27. 27.
    Duoandikoetxea, J.: Fourier analysis, Graduate Studies in Mathematics, vol. 29. American Mathematical Society, Providence, RI (2001). Translated and revised from the 1995 Spanish original by David Cruz-UribeGoogle Scholar
  28. 28.
    Fabes, E., Kenig, C., Serapioni, R.: The local regularity of solutions of degenerate elliptic equations. Comm. Part. Diff. Eqs. 7(1), 77–116 (1982).  https://doi.org/10.1080/03605308208820218.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Gaspoz, F., Heine, C.J., Siebert, K.: Optimal grading of the newest vertex bisection and \(H^1\)-stability of the \(L_2\)-projection. IMA J. Numer. Anal. 36(3), 1217–1241 (2016).  https://doi.org/10.1093/imanum/drv044.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Gaspoz, F., Morin, P.: Convergence rates for adaptive finite elements. IMA J. Numer. Anal. 29(4), 917–936 (2009).  https://doi.org/10.1093/imanum/drn039.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Gold́shtein, V., Ukhlov, A.: Weighted Sobolev spaces and embedding theorems. Trans. Amer. Math. Soc. 361(7), 3829–3850 (2009).  https://doi.org/10.1090/S0002-9947-09-04615-7.
  32. 32.
    Gui, W., Babuška, I.: The \(h,\;p\) and \(h\)-\(p\) versions of the finite element method in \(1\) dimension. II. The error analysis of the \(h\)- and \(h\)-\(p\) versions. Numer. Math. 49(6), 613–657 (1986).  https://doi.org/10.1007/BF01389734.MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Harbrecht, H., Peters, M., Siebenmorgen, M.: Combination technique based \(k\)-th moment analysis of elliptic problems with random diffusion. J. Comput. Phys. 252, 128–141 (2013).  https://doi.org/10.1016/j.jcp.2013.06.013.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Khoromskij, B., Melenk, J.: Boundary concentrated finite element methods. SIAM J. Numer. Anal. 41(1), 1–36 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Kufner, A., Opic, B.: How to define reasonably weighted Sobolev spaces. Comment. Math. Univ. Carolin. 25(3), 537–554 (1984)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Landkof, N.: Foundations of modern potential theory. Springer-Verlag, New York-Heidelberg (1972). Translated from the Russian by A. P. Doohovskoy, Die Grundlehren der mathematischen Wissenschaften, Band 180Google Scholar
  37. 37.
    Lions, J.L., Magenes, E.: Non-homogeneous boundary value problems and applications. Vol. I. Springer-Verlag, New York (1972)zbMATHCrossRefGoogle Scholar
  38. 38.
    Lynch, R.E., Rice, J.R., Thomas, D.H.: Direct solution of partial difference equations by tensor product methods. Numer. Math. 6, 185–199 (1964).  https://doi.org/10.1007/BF01386067.MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    McLean, W.: Strongly elliptic systems and boundary integral equations. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  40. 40.
    Meidner, D., Pfefferer, J., Schürholz, K., Vexler, B.: \(hp\)-finite elements for fractional diffusion. SIAM Journal on Numerical Analysis 56(4), 2345–2374 (2018).  https://doi.org/10.1137/17M1135517.MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Melenk, J.: On the robust exponential convergence of \(hp\) finite element method for problems with boundary layers. IMA J. Numer. Anal. 17(4), 577–601 (1997).  https://doi.org/10.1093/imanum/17.4.577.MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Melenk, J.: \(hp\)-finite element methods for singular perturbations, Lecture Notes in Mathematics, vol. 1796. Springer-Verlag, Berlin (2002).  https://doi.org/10.1007/b84212.
  43. 43.
    Melenk, J., Schwab, C.: \(hp\) FEM for reaction-diffusion equations. I. Robust exponential convergence. SIAM J. Numer. Anal. 35(4), 1520–1557 (1998).  https://doi.org/10.1137/S0036142997317602.MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Melenk, J., Schwab, C.: Analytic regularity for a singularly perturbed problem. SIAM J. Math. Anal. 30(2), 379–400 (1999).  https://doi.org/10.1137/S0036141097317542.MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Miller, K., Samko, S.: Completely monotonic functions. Integral Transform. Spec. Funct. 12(4), 389–402 (2001).  https://doi.org/10.1080/10652460108819360.MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Muckenhoupt, B.: Weighted norm inequalities for the Hardy maximal function. Trans. Amer. Math. Soc. 165, 207–226 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Müller, F., Schötzau, D., Schwab, C.: Symmetric interior penalty discontinuous Galerkin methods for elliptic problems in polygons. SIAM J. Numer. Anal. 55(5), 2490–2521 (2017).  https://doi.org/10.1137/17M1120634.MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Nochetto, R., Otárola, E., Salgado, A.: A PDE approach to fractional diffusion in general domains: a priori error analysis. Found. Comput. Math. 15(3), 733–791 (2015).  https://doi.org/10.1007/s10208-014-9208-x.MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Nochetto, R., Otárola, E., Salgado, A.: Piecewise polynomial interpolation in Muckenhoupt weighted Sobolev spaces and applications. Numer. Math. 132(1), 85–130 (2016).  https://doi.org/10.1007/s00211-015-0709-6.MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Nochetto, R., Veeser, A.: Primer of adaptive finite element methods. In: Multiscale and adaptivity: modeling, numerics and applications, Lecture Notes in Math., vol. 2040, pp. 125–225. Springer, Heidelberg (2012).  https://doi.org/10.1007/978-3-642-24079-9.
  51. 51.
    Olshanskii, M., Reusken, A.: On the convergence of a multigrid method for linear reaction-diffusion problems. Computing 65(3), 193–202 (2000).  https://doi.org/10.1007/s006070070006.MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    Otárola, E.: A PDE approach to numerical fractional diffusion. Ph.D. thesis, University of Maryland, College Park (2014)Google Scholar
  53. 53.
    Roos, H.G., Stynes, M., Tobiska, L.: Numerical methods for singularly perturbed differential equations, Springer Series in Computational Mathematics, vol. 24. Springer-Verlag, Berlin (1996).  https://doi.org/10.1007/978-3-662-03206-0. Convection-diffusion and flow problems
  54. 54.
    Sauter, S., Schwab, C.: Boundary element methods, Springer Series in Computational Mathematics, vol. 39. Springer-Verlag, Berlin (2011).  https://doi.org/10.1007/978-3-540-68093-2. Translated and expanded from the 2004 German original
  55. 55.
    Schneider, R.: Multiskalen- und Wavelet-Matrixkompression. Advances in Numerical Mathematics. B. G. Teubner, Stuttgart (1998).  https://doi.org/10.1007/978-3-663-10851-1. Analysisbasierte Methoden zur effizienten Lösung großer vollbesetzter Gleichungssysteme. [Analysis-based methods for the efficient solution of large nonsparse systems of equations]
  56. 56.
    Schneider, R., Reichmann, O., Schwab, C.: Wavelet solution of variable order pseudodifferential equations. Calcolo 47(2), 65–101 (2010).  https://doi.org/10.1007/s10092-009-0012-y.MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    Schötzau, D., Schwab, C.: Exponential convergence for \(hp\)-version and spectral finite element methods for elliptic problems in polyhedra. M3AS 25(9), 1617–1661 (2015)Google Scholar
  58. 58.
    Schötzau, D., Schwab, C.: Exponential convergence of hp-fem for elliptic problems in polyhedra: Mixed boundary conditions and anisotropic polynomial degrees. Journ. Found. Comput. Math. 18(3), 595–660 (2018).  https://doi.org/10.1007/s10208-017-9349-9.MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    Schwab, C.: \(p\)- and \(hp\)-finite element methods. Numerical Mathematics and Scientific Computation. The Clarendon Press, Oxford University Press, New York (1998). Theory and applications in solid and fluid mechanicsGoogle Scholar
  60. 60.
    Schwab, C., Suri, M.: The \(p\) and \(hp\) versions of the finite element method for problems with boundary layers. Math. Comp. 65(216), 1403–1429 (1996).  https://doi.org/10.1090/S0025-5718-96-00781-8.MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    Schwab, C., Suri, M., Xenophontos, C.: The \(hp\) finite element method for problems in mechanics with boundary layers. Comput. Methods Appl. Mech. Engrg. 157(3-4), 311–333 (1998).  https://doi.org/10.1016/S0045-7825(97)00243-0. Seventh Conference on Numerical Methods and Computational Mechanics in Science and Engineering (NMCM 96) (Miskolc)
  62. 62.
    Scott, L., Zhang, S.: Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comp. 54(190), 483–493 (1990).  https://doi.org/10.2307/2008497.MathSciNetzbMATHCrossRefGoogle Scholar
  63. 63.
    Stinga, P., Torrea, J.: Extension problem and Harnack’s inequality for some fractional operators. Comm. Partial Differential Equations 35(11), 2092–2122 (2010).  https://doi.org/10.1080/03605301003735680.MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    Tartar, L.: An introduction to Sobolev spaces and interpolation spaces, Lecture Notes of the Unione Matematica Italiana, vol. 3. Springer, Berlin (2007)Google Scholar
  65. 65.
    Turesson, B.: Nonlinear potential theory and weighted Sobolev spaces, Lecture Notes in Mathematics, vol. 1736. Springer-Verlag, Berlin (2000).  https://doi.org/10.1007/BFb0103908.

Copyright information

© SFoCM 2018

Authors and Affiliations

  • Lehel Banjai
    • 1
  • Jens M. Melenk
    • 2
  • Ricardo H. Nochetto
    • 3
  • Enrique Otárola
    • 4
    Email author
  • Abner J. Salgado
    • 5
  • Christoph Schwab
    • 6
  1. 1.Maxwell Institute for Mathematical Sciences, School of Mathematical and Computer SciencesHeriot-Watt UniversityEdinburghUK
  2. 2.Institut für Analysis und Scientific ComputingTechnische Universität WienViennaAustria
  3. 3.Department of Mathematics and Institute for Physical Science and TechnologyUniversity of MarylandCollege ParkUSA
  4. 4.Departamento de MatemáticaUniversidad Técnica Federico Santa MaríaValparaisoChile
  5. 5.Department of MathematicsUniversity of TennesseeKnoxvilleUSA
  6. 6.Seminar for Applied MathematicsETH Zürich, ETH ZentrumZurichSwitzerland

Personalised recommendations